Alert archive / Massachusetts / High Surf Advisories in 2006
High Surf Advisory 8, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Sep 22, 2006, 4:00 AM EDT for Newport County, Washington County, Rhode Island; 5 counties in Massachusetts. It took effect at Sep 22, 2006, 10:00 PM EDT. It was in force for 68 hr.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2006, 4:00 AM EDT (08:00 UTC)
- In effect from
- Sep 22, 2006, 10:00 PM EDT
- Expired
- Sep 25, 2006, 6:00 PM EDT
- In force
- 68 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 51 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 8.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1676 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS41 KBOX 220800 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 400 AM EDT FRI SEP 22 2006 MAZ020>024-RIZ006>008-221600- /O.NEW.KBOX.SU.Y.0008.060923T0200Z-060923T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 400 AM EDT FRI SEP 22 2006 ...HIGH SURF ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT SATURDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY FOR THE SOUTH COAST...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT SATURDAY. SOUTHEAST SWELLS FROM DISTANT HURRICANE HELENE WERE AFFECTING THE SOUTHERN NEW ENGLAND COASTAL WATERS THIS MORNING WITH SWELLS UP TO 6 FEET OBSERVED EAST AND SOUTHEAST OF NANTUCKET. THESE SWELLS WILL GRADUALLY BUILD TODAY AND WILL COMBINE WITH AN ADDITIONAL WIND GENERATED WAVE COMPONENT TONIGHT AS SOUTHWEST WINDS INCREASE TO 10 TO 20 KNOTS. SEAS ARE FORECAST TO BUILD TO 5 TO 8 FEET TONIGHT SOUTH OF THE SOUTHERN NEW ENGLAND COAST. ON SATURDAY...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 KNOTS WITH A FEW GALE FORCE GUSTS POSSIBLE. SEAS WILL INCREASE TO 7 TO 10 FEET. THE HIGH SURF WILL RESULT IN STRENGTHENING RIP CURRENTS FOR MANY EXPOSED SOUTH AND SOUTHEAST FACING BEACHES ALONG THE SOUTH COAST THROUGH SATURDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ KJC
9 follow-up statements
000 WHUS41 KBOX 221719 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 119 PM EDT FRI SEP 22 2006 MAZ020>024-RIZ006>008-230130- /O.CON.KBOX.SU.Y.0008.060923T0200Z-060923T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 119 PM EDT FRI SEP 22 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT SATURDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 6 PM EDT SATURDAY. SOUTHEAST SWELLS FROM DISTANT HURRICANE HELENE HAVE BEEN AFFECTING THE SOUTHERN NEW ENGLAND COASTAL WATERS WITH SWELLS UP TO 6 FEET EAST AND SOUTHEAST OF NANTUCKET. THESE SWELLS WILL GRADUALLY BUILD THIS AFTERNOON AND EVENING...AND WILL COMBINE WITH AN ADDITIONAL WIND GENERATED WAVE COMPONENT TONIGHT AS SOUTHWEST WINDS INCREASE TO 10 TO 20 KNOTS. SEAS ARE FORECAST TO BUILD TO 5 TO 8 FEET TONIGHT SOUTH OF THE SOUTHERN NEW ENGLAND COAST. ON SATURDAY...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 KNOTS WITH A FEW GALE FORCE GUSTS POSSIBLE. SEAS WILL INCREASE TO 7 TO 10 FEET. THE HIGH SURF WILL RESULT IN STRENGTHENING RIP CURRENTS FOR MANY EXPOSED SOUTH AND SOUTHEAST FACING BEACHES ALONG THE SOUTH COAST THROUGH SATURDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ THOMPSON
000 WHUS41 KBOX 230051 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 851 PM EDT FRI SEP 22 2006 MAZ020>024-RIZ006>008-231000- /O.CON.KBOX.SU.Y.0008.060923T0200Z-060923T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 851 PM EDT FRI SEP 22 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SATURDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SATURDAY. SOUTHEAST SWELLS FROM DISTANT HURRICANE HELENE HAVE BEEN AFFECTING THE SOUTHERN NEW ENGLAND COASTAL WATERS WITH SWELLS UP TO 6 FEET EAST AND SOUTHEAST OF NANTUCKET. THESE SWELLS WILL GRADUALLY BUILD OVERNIGHT AND ALSO BEGIN TO COMBINE WITH A WIND GENERATED WAVE COMPONENT AS SOUTHWEST WINDS INCREASE TO 10 TO 20 KNOTS. SEAS ARE FORECAST TO BUILD TO 5 TO 8 FEET OVERNIGHT SOUTH OF THE SOUTHERN NEW ENGLAND COAST. ON SATURDAY...SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 KNOTS WITH A FEW GALE FORCE GUSTS POSSIBLE. SEAS WILL INCREASE TO 7 TO 10 FEET. THE HIGH SURF WILL RESULT IN STRENGTHENING RIP CURRENTS FOR MANY EXPOSED SOUTH AND SOUTHEAST FACING BEACHES ALONG THE SOUTH COAST THROUGH SATURDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ FRANK/THOMPSON
000 WHUS41 KBOX 230801 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 401 AM EDT SAT SEP 23 2006 MAZ020>024-RIZ006>008-232000- /O.EXT.KBOX.SU.Y.0008.000000T0000Z-060924T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 401 AM EDT SAT SEP 23 2006 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM EDT SUNDAY... THE HIGH SURF ADVISORY FOR THE SOUTH COAST IS NOW IN EFFECT UNTIL 6 PM EDT SUNDAY. SOUTHEAST SWELLS FROM DISTANT HURRICANE HELENE HAVE BEEN AFFECTING THE SOUTHERN NEW ENGLAND COASTAL WATERS WITH SWELLS UP TO 6 FEET EAST AND SOUTHEAST OF NANTUCKET. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 KNOTS TODAY WITH A FEW GALE FORCE GUSTS POSSIBLE. THE COMBINATION OF WIND WAVE AND SWELL WILL RESULT IN SEAS BUILDING TO 7 TO 10 FEET THIS AFTERNOON. DESPITE WINDS DIMINISHING A BIT TONIGHT...THE HIGH SURF WILL CONTINUE. THEN ON SUNDAY...SOUTHWEST WINDS WILL INCREASE AGAIN TO 25 TO 35 KNOTS WITH SEAS BUILDING TO 8 TO 12 FEET OVER THE OPEN WATERS SOUTH OF THE COAST. THE HIGH SURF WILL RESULT IN DANGEROUS RIP CURRENTS FOR MANY EXPOSED SOUTH FACING BEACHES ALONG THE SOUTH COAST THROUGH SUNDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ KJC
000 WHUS41 KBOX 231951 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 351 PM EDT SAT SEP 23 2006 MAZ020>024-RIZ006>008-241000- /O.CON.KBOX.SU.Y.0008.000000T0000Z-060924T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 351 PM EDT SAT SEP 23 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SUNDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT SUNDAY. SOUTHWEST WINDS WILL CONTINUE TO PRODUCE 7 TO 8 FOOT SEAS ACROSS OUR OPEN WATERS SOUTH OF THE ISLANDS TONIGHT. WINDS WILL INCREASE FROM THE SOUTHWEST ON SUNDAY BETWEEN 20 AND 25 KNOTS WITH GUSTS TO 35 KNOTS OVER OUR WATERS. IN RESPONSE...SEAS WILL BUILD TO 10 OR 11 FEET ACROSS THE WATERS SOUTHEAST OF NANTUCKET. THIS HIGH SURF WILL RESULT IN DANGEROUS RIP CURRENTS FOR MANY EXPOSED SOUTH FACING BEACHES ALONG THE SOUTH COAST ON SUNDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ FRANK/STRAUSS
000 WHUS41 KBOX 240756 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 356 AM EDT SUN SEP 24 2006 MAZ020>024-RIZ006>008-242000- /O.CON.KBOX.SU.Y.0008.000000T0000Z-060924T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 356 AM EDT SUN SEP 24 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON. SOUTHWEST WINDS WILL CONTINUE TO PRODUCE 7 TO 8 FOOT SEAS ACROSS OUR OPEN WATERS SOUTH OF THE ISLANDS TONIGHT. WINDS WILL INCREASE FROM THE SOUTHWEST ON SUNDAY BETWEEN 20 AND 25 KNOTS WITH GUSTS TO 35 KNOTS OVER OUR WATERS. IN RESPONSE...SEAS WILL BUILD TO 10 OR 11 FEET ACROSS THE WATERS SOUTHEAST OF NANTUCKET. THIS HIGH SURF WILL RESULT IN DANGEROUS RIP CURRENTS FOR MANY EXPOSED SOUTH FACING BEACHES ALONG THE SOUTH COAST ON SUNDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ WTB
000 WHUS41 KBOX 241932 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 332 PM EDT SUN SEP 24 2006 MAZ020>024-RIZ006>008-250500- /O.EXT.KBOX.SU.Y.0008.000000T0000Z-060925T1500Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 332 PM EDT SUN SEP 24 2006 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 11 AM EDT MONDAY... THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 11 AM EDT MONDAY FOR ALL OF SOUTH COASTAL MASSACHUSETTS INCLUDING CAPE COD AND THE ISLANDS AND SOUTHERN RHODE ISLAND. SEVEN TO 10 FOOT SEAS WILL CONTINUE ACROSS OUR OPEN WATERS SOUTH OF THE ISLANDS TONIGHT. LEFTOVER SOUTHWESTERLY SWELL WILL CONTINUE THEN GRADUALLY SUBSIDE UNDER SEVEN FEET MONDAY. THIS HIGH SURF WILL RESULT IN DANGEROUS RIP CURRENTS FOR MANY EXPOSED SOUTH FACING BEACHES ALONG THE SOUTH COAST ON SUNDAY. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$
000 WHUS41 KBOX 250051 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 851 PM EDT SUN SEP 24 2006 MAZ020>024-RIZ006>008-251000- /O.CON.KBOX.SU.Y.0008.000000T0000Z-060925T1500Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 851 PM EDT SUN SEP 24 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT MONDAY. 6 TO 8 FOOT SEAS WILL CONTINUE ACROSS OUR OPEN WATERS SOUTH OF THE ISLANDS OVERNIGHT. THIS WILL BRING HIGH SURF AND THE POTENTIAL FOR RIP CURRENTS TO SOME OF THE SOUTH COAST BEACHES. THE HIGH SEAS WILL DIMINISH MONDAY MORNING AND THE HIGH SURF ADVISORY SHOULD BE ALLOWED TO EXPIRE ON TIME. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ FRANK/STRAUSS
000 WHUS41 KBOX 250732 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 332 AM EDT MON SEP 25 2006 MAZ020>024-RIZ006>008-251600- /O.EXT.KBOX.SU.Y.0008.000000T0000Z-060925T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 332 AM EDT MON SEP 25 2006 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... SOUTHERLY SWELLS OF UP TO 8 FEET WILL PERSIST ON THE OPEN WATERS SOUTH AND EAST OF CAPE COD TODAY. THIS WILL BRING HIGH SURF AND THE POTENTIAL FOR RIP CURRENTS TO SOME OF THE SOUTH COASTAL BEACHES... BEFORE SEAS BEGIN TO SUBSIDE THIS EVENING. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ JWD
000 WHUS41 KBOX 251445 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1045 AM EDT MON SEP 25 2006 MAZ020-021-RIZ006>008-251545- /O.CAN.KBOX.SU.Y.0008.000000T0000Z-060925T2200Z/ SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI- BLOCK ISLAND RI- 1045 AM EDT MON SEP 25 2006 ...HIGH SURF ADVISORY IS CANCELLED... SWELLS ALONG THE SHORELINE OF RHODE ISLAND AND THE INTERIOR SECTIONS OF BUZZARDS BAY HAVE SUBSIDED...SO THE NATIONAL WEATHER SERVICE HAS CANCELLED THE HIGH SURF ADVISORY. $$ MAZ022>024-252200- /O.CON.KBOX.SU.Y.0008.000000T0000Z-060925T2200Z/ BARNSTABLE MA-DUKES MA-NANTUCKET MA- 1045 AM EDT MON SEP 25 2006 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON... SOUTHERLY SWELLS OF UP TO 8 FEET WILL PERSIST ON THE OPEN WATERS SOUTH AND EAST OF CAPE COD INTO THIS EVENING. THIS WILL BRING HIGH SURF AND THE POTENTIAL FOR RIP CURRENTS ALONG THE BEACHES OF CAPE COD...MARTHAS VINEYARD AND NANTUCKET...BEFORE SEAS BEGIN TO SUBSIDE THIS EVENING. A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL. ANOTHER MEANS OF ESCAPE FOR THOSE WHO ARE GOOD SWIMMERS IS TO RIDE THE CURRENT OUT BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TOWARD SHORE OUTSIDE THE EFFECT OF THE NARROW RIP CURRENT. DO NOT ATTEMPT TO SWIM BACK TO SHORE DIRECTLY AGAINST THE CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. WATCH YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES WHERE RIP CURRENTS CAN BE ENHANCED. $$ VALLIER-TALBOT
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Sep 22, 3:23 AM EDT, 37 minutes earlier.
Area forecast discussion, Sep 22, 3:23 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
323 AM EDT FRI SEP 22 2006
.SHORT TERM /TODAY THROUGH SATURDAY/...
AFTER A CHILLY START TO THE DAY TEMPS SHOULD MODERATE NICELY AS SFC
HIGH GRADUALLY MOVES S OF REGION AND RETURN FLOW DEVELOPS. 850 MB
TEMPS INCREASE TO 6-7 WHICH SHOULD ALLOW TEMPS TO REACH UPPER 60S TO
L70S...COOLER HIR ELEVATIONS. WE EXPECT INCREASING HIGH CLDS TDA
FROM W TO E BUT A GOOD PART OF THE DAY WILL BE MOSUNNY...ESPECIALLY
E ZONES.
DECENT SHOT OF ISENTROPIC LIFT AND INCREASING MOISTURE MOVES INTO
REGION TNGT. GFS MID LEVEL OMEGA MAX APPEARS TO BE OVERDONE AND
CONSEQUENTLY WE THINK IT BRINGS QPF TOO FAR E. BEST CHC OF ANY
SHOWERS LATE TNT SHOULD BE CONFINED TO FAR W ZONES CLOSEST TO BEST
QG FORCING AND DEEPER MSTR. LOW LEVEL DRY LAYER FURTHER E SHOULD
HOLD OFF ANY SHOWERS CNTRL/E ZONES AND SO WE DID NOT INCREASE SLGT
CHC POPS WHICH WE INHERITED.
WE WILL HAVE A WARM FRONTAL PASSAGE ON SAT WHICH SHOULD BE
ACCOMPLNIED BY A PERIOD OF SHOWERS AS PWATS INCREASE TO 1.5+ WITH
HELP OF SW LLJ. GFS MOS LIKELY POPS WERE ACCEPTED ALONG AND N OF
I-90 WHERE BEST LIFT IS LOCATED WITH CHC POPS ELSW. 850 TEMPS
INCREASE TO +15 BY LATE SAT AS WARMER AIRMASS ADVECTS IN BEHIND
WFNT...BUT MIXED LAYER BELOW 850 MB AND CLOUDS/SHOWERS SHOULD CAP
TEMPS IN L70S. IT WILL BECOME BREEZY/WINDY SAT...ESPECIALLY ACRS SE
ZONES AS 950 MB WINDS INCREASE TO 40-45 KTS. SOUNDINGS INDICATE
SHALLOW MIXED LAYER BUT BUFKIT SHOWING POTL FOR G30-35 KTS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
STILL NOT A CLEAR CUT SITUATION WITH RESPECT TO TIMING OF RAINFALL
FOR LATTER PART OF WEEKEND...THOUGH IF ANYTHING BETTER CHANCES
APPEAR TO BE SUN AS FRONT PUSHES THROUGH AND INSTABILITY IS
MAXIMIZED. AS A RESULT WE WILL ONLY TREND FORECAST TOWARD CONSENSUS
OF 00Z MODELS AND GFS ENSEMBLES...WITH POPS A BIT HIGHER LATE SAT
NIGHT AND INTO SUN BEFORE WE DECREASE POPS AND SKY COVER SUN NIGHT.
WARM FRONT SHOULD BE N OF OUR AREA SAT NIGHT...BUT WITH ABUNDANT LOW
LEVEL MOISTURE IN PLACE IT WILL NOT TAKE MUCH TO GENERATE SHOWERS.
WE CERTAINLY DO NOT THINK THERE WILL BE TOO MUCH SHOWER ACTIVITY
AROUND...BUT ENOUGH SO TO MAINTAIN CHANCE POPS IN ALL ZONES.
ENSEMBLES POINT TO OUR WESTERN ZONES AS TO LOCATIONS WITH HIGHEST
PROBABILITY OF RAINFALL...AND WE WILL CONTINUE WITH LIKELY POPS IN
OUR NORTHERN ZONES BY DAYBREAK SUN. GFS DOES SHOW A GOOD AMOUNT OF
RAINFALL REACHING SOUTHERN NEW ENGLAND BY THAT TIME...BUT IT DOES
APPEAR TO BE A BIT OVERDONE DUE TO CONVECTIVE BULLSEYES.
INTERESTING SITUATION TAKING SHAPE FOR SUN WITH POTENTIAL FOR STRONG
OR EVEN SEVERE CONVECTION DURING AFTERNOON...HIGHLY DEPENDENT ON
FRONTAL TIMING. 00Z GFS IS MUCH FASTER IN BRINGING COLD FRONT
THROUGH SOUTHERN NEW ENGLAND SUN AFTERNOON...AND DOES HAVE SUPPORT
OF SEVERAL OTHER MODELS INCLUDING CANADIAN...ECMWF AND UKMET. 00Z
NAM ON OTHER HAND IS MUCH SLOWER AND ONLY BRINGS TRUE COLD FRONT
INTO WESTERN NEW ENGLAND BY MON MORNING...THOUGH IT DOES HAVE A
PRE-FRONTAL TROUGH COMING THROUGH LATE SUN OR SUN NIGHT.
RIGHT NOW WE ARE FAVORING A SOMEWHAT FASTER SOLUTION...NOT QUITE AS
FAST AS GFS. DESPITE CLOUD COVER...AIRMASS SHOULD BECOME MARGINALLY
UNSTABLE MAINLY DUE TO HIGH LOW LEVEL MOISTURE WITH SURFACE BASED
LIFTED INDICES -1 TO -3...MINIMAL CAPES UP TO 1000 J/KG AND TOTAL
TOTALS INTO UPPER 40S SUN AFTERNOON. HOWEVER DYNAMICS ARE VERY
STRONG WITH 105KT MID LEVEL JET MAX COMING THROUGH SUN AFTERNOON.
THIS PRESENTS A LOW CAPE/HIGH SHEAR ENVIRONMENT WITH POSSIBILITY OF
DAMAGING WINDS FROM EITHER THUNDERSTORMS OR A SIMPLY A LINE OF
SHOWERS.
IT WILL CERTAINLY BE A BREEZY OR EVEN WINDY DAY WITH FORECAST
SOUNDINGS SHOWING POTENTIAL 25-35 MPH GUSTS SUN AFTERNOON...
ESPECIALLY ON COASTAL PLAIN.
WE DO EXPECT RAPID DRYING TO OCCUR BEHIND FRONT SUN NIGHT...SO PER
DISCUSSION WITH NEIGHBORING OFFICES WE WILL LOWER POPS AND SKY COVER
A BIT FASTER THAN PREVIOUSLY FORECAST. FRONT SHOULD BE OFFSHORE
FIRST THING MON MORNING.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THRU TNGT. HIGH CLOUDS WILL BE ON THE
INCREASE TDA WITH CIGS GRADUALLY LOWERING TNGT...ESPECIALLY W
ZONES. THERE MAY BE A FEW SHOWERS LATE TNGT FROM CT VLY WEST.
&&
.MARINE...
SHORT TERM...LONG PERIOD SE SWELLS FROM DISTANT HELENE ARE IMPACTING
COASTAL WATERS WITH 6 FT SEAS E/SE OF ACK. HIGHER SWELL TODAY WILL
BE CONFINED TO OUTER WATERS WHERE SMALL CRAFT ADVSY WILL CONTINUE.
THESE HIGHER SWELLS WILL RESULT IN RIP CURRENTS TDA ESPECIALLY FOR
SE FACING BEACHES ACROSS CAPE/ISLANDS.
SEAS FCST TO INCREASE TO 5-8 FT TNGT AS SWELL COMBINES WITH
INCREASING SW FLOW. WE ISSUED HIGH SURF ADVSY FOR S COAST TNGT THRU
SAT WITH HIGHEST SURF AND DNAGEROUS RIP CURRENTS EXPECTED SAT.
NEAR GALE FORCE WIND GUSTS EXPECTED SAT AS LLJ MOVES ACRS REGION.
THIS WILL RESULT IN SEAS BUILDING TO 7-10 FT ON OUTER WATERS. SMALL
CRAFT ADVSY FOR SEAS WILL CONT TNGT FOR ALL BUT BOS HARBOR/NARR BAY
AND CAPE COD BAY. NEAR GALE CONDITIONS PSBL SAT.
IN THE LONGER TERM...TIGHTENING GRADIENT AHEAD OF COLD FRONT IS
EXPECTED TO SUPPORT MARGINAL GALES ON MUCH OF S COASTAL WATERS SUN
WITH STRONG SMALL CRAFT ADVISORY CONDITIONS ELSEWHERE. WINDS WILL
DIMINISH FOR A TIME AS FRONT PUSHES THROUGH SUN NIGHT...BUT ANOTHER
ROUND OF HIGHER-END SMALL CRAFT ADVISORY AND LOWER-END GALES ARE
LIKELY IN COLD ADVECTION LATE SUN NIGHT AND EARLY MON.
SEAS ARE EXPECTED TO BUILD AS WELL SUN...THOUGH PROBABLY NOT QUITE
AS HIGH AS WAVEWATCH INDICATES DUE TO USE OF GFS WINDS WHICH ARE TOO
STRONG. HOWEVER WE DO THINK SEAS WILL REACH AT LEAST 8 FT S AND E OF
NANTUCKET. SEAS WILL GRADUALLY SUBSIDE MON AS WINDS DIMINISH.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FROST ADVISORY FOR MAZ002-003-008 UNTIL 8 AM FRIDAY.
...HIGH SURF ADVISORY FOR MAZ020>024 FROM 10 PM FRIDAY TO 6 PM
SATURDAY.
NH...FROST ADVISORY FOR NHZ011-015 UNTIL 8 AM FRIDAY.
RI...HIGH SURF ADVISORY FOR RIZ006>008 FROM 10 PM FRIDAY TO 6 PM
SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ232>235-237
FROM 7 PM FRIDAY TO 6 AM SATURDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ250-254-255
UNTIL 6 AM SATURDAY.
&&
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC
MARINE...JWD/KJCHazardous weather outlook, Sep 22, 3:35 AM EDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 335 AM EDT FRI SEP 22 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-231200- BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL- BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM- COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN- EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK- EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY- NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER- NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND- SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL- SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND- WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX- WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT- WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM- 335 AM EDT FRI SEP 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS... NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND... SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT FROST ADVISORY UNTIL 8 AM EDT FOR MUCH OF SOUTHWEST NEW HAMPSHIRE AS WELL AS PARTS OF NORTHWEST MASSACHUSETTS. HIGH SURF ADVISORY FROM 10 PM TONIGHT TO 6 PM EDT SATURDAY FOR THE RHODE ISLAND AND MASSACHUSETTS SOUTH COAST...INCLUDING CAPE COD AND THE ISLANDS. REFER TO STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH SURF ADVISORIES MAY NEED TO BE EXTENDED THROUGH SUNDAY WITH LATER FORECASTS. PERSISTENT AND RELATIVELY STRONG SOUTHWEST WINDS THIS WEEKEND MAY BUILD OPEN OCEAN SEAS TO NEAR 10 FEET...LEADING TO THE CONTINUED POTENTIAL FOR HIGH SURF AND RIP CURRENTS ON SOUTH COASTAL BEACHES. SUNDAY MAY ALSO BRING THE POTENTIAL FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON. THERE IS ALSO A LOW PROBABILITY THAT A WIND ADVISORY MAY BE NEEDED FOR PARTS OF EASTERN MASSACHUSETTS SUNDAY...ESPECIALLY ON CAPE COD AND THE ISLANDS FOR SUSTAINED 25 TO 35 MPH SOUTHWEST WINDS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SATURDAY. JWD
Nearby
High Surf Advisories in Massachusetts, 2006High Surf Advisories in Rhode Island, 2006Every high surf advisory in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.